Tennessee, 2022

Tornado and Hail in Tennessee, June 6, 2022

June 6, 2022 · NWS MEG · 6 events in 4 counties and zones

A mesoscale convective system (MCS) moved through the Ozarks and into the Mid-South on the morning of June 6th. Numerous showers and thunderstorms moved across the Mid-South during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system (MCS) moved through the Ozarks and into the Mid-South on the morning of June 6th. Numerous showers and thunderstorms moved across the Mid-South during the morning hours. This activity weakened and produced outflow boundaries. These boundaries interacted with an increasingly moist and unstable atmosphere and by early evening convection had redeveloped. This resulted in numerous showers and thunderstorms with heavy rainfall, damaging wind, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 6, 1:56 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 6, 1:56 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 PM CDT Mon Jun 6 2022

.DISCUSSION...
An unsettled pattern will prevail over the Midsouth through late
week, with showers and thunderstorms possible each day.

We start the forecast with zonal flow over much of the CONUS,
including the Midsouth. A subtropical height ridge was centered
over northern Mexico, extending into the southern half of TX and
the western Gulf of Mexico. As was the case last night and this
morning, storms will develop in the strong baroclinic zone over
the central plains, then ride the periphery of the ridge across
the Ozarks into the Midsouth Tuesday and Wednesday.

The storm track should shift slightly south Wednesday night and
Thursday, with greater rain chances focused along and south of a
weak surface cold front settling into east central AR and north MS.

Upper level flow will become increasingly meridional on Thursday,
as the the western U.S. upper ridge amplifies. A shortwave trof
and attendant MCS will pass from the central plains into the
Midsouth Friday morning. This As mentioned in the SPC extended
convective outlook for Day 5, this system will arrive with a
strong to severe thunderstorm threat. a few Rainfall and the
convective outflow-enhanced cold frontal passage will likely
limit daytime temperatures over previous forecasts.

The moderate temperatures won't last too long. The upper level
pattern will deamplify through the weekend, and the desert
Southwest upper ridge will expand eastward along the gulf coast.
By the middle of next week, strong ridging aloft will extend from
the desert southwest, across the southern plains and Midsouth,
into the Carolinas. This will shift the storm track from the
central plains into the upper Midwest and bring well above normal
temps to the Midsouth.

PWB

&&

.AVIATION...
18Z TAFs

Narrow convective line lifted through MEM prior to 17Z, ahead of
short term model consensus by a few hours. Airmass over east AR
had stabilized at midday, but expect some additional destabilization
to coincide with a secondary disturbance and surface wind shift
dropping southeast out of northern AR. TAF timing of the late
afternoon/early evening TSRA will be near CAM consensus, but with
some time buffer. Confidence is only marginal with this second
convective episode, with instability the main question at all
terminals but TUP.

Few issues foreseen for the late evening MEM arrival push, with
TSRA likely southeast of the TRACON, and upstream convective storm
cluster well upstream over the central plains. FL020 winds likely
prevail from the WSW at or below 40KT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 6, 5:42 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
642 PM CDT Mon Jun 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-080145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
642 PM CDT Mon Jun 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe weather across portions of the
the Mid-South this evening. Damaging winds will be the primary
threat, but there is also a potential for marginally severe hail,
locally heavy rainfall, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms will be possible across all of the Mid-
South Tuesday and Wednesday. Damaging winds will be the main
hazard but small hail and locally heavy rainfall will be possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Additional activation is possible Tuesday and Wednesday. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

The radar

The Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Haywood

When
June 6, 5:43 PM CST to 5:46 PM CST
Where
Haywood County, 0.35 mi ENE of Christmasville to 0.41 mi ENE of Christmasville
Rating
EF0
Path length
0.07 mi
Path width
40 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.683, -89.295

A tornado briefly touched down in the Christmasville community in Haywood County. The tornado caused roof damage to the Hickory Grove Missionary Baptist Church. A cemetery next to the church had several small headstones knocked down. One large tree along with several large tree limbs was blown down.

Thunderstorm Wind, Crockett

When
June 6, 6:45 PM CST to 6:50 PM CST
Where
Crockett County, 0.89 mi NW of Mason Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.780, -88.980

A couple of large trees down, minor roof damage.

Hail, Benton

When
June 6, 7:19 PM CST to 7:24 PM CST
Where
Benton County, 0.69 mi N of Camden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.060, -88.100

Dime to nickel sized hail in Camden.

Hail, Benton

When
June 6, 7:20 PM CST to 7:25 PM CST
Where
Benton County, 1.55 mi SE of Camden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.035, -88.079

Spotter reports of quarter-sized hail southeast of Camden.

Hail, Benton

When
June 6, 7:20 PM CST to 7:25 PM CST
Where
Benton County, 2.17 mi SE of Camden
Measured
1.5 in hail
Reported by
Public
Coordinates
36.030, -88.070

Measured hail of 1.50 inches fell three miles southeast of Camden.

Thunderstorm Wind, Carroll

When
June 6, 9:56 PM CST to 10:01 PM CST
Where
Carroll County, 2 mi E of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.870, -88.364

Large tree limbs snapped, large trees uprooted. Carport destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyThe tornado archive for Tennessee, 2022Warnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037255, 1037158, 1037161, 1037162, 1037166, 1037165.